Parametrically excited instability of a cable under two support motions

Z. G. Ying, Yiqing Ni, J. M. Ko

Research output: Journal article publicationJournal articleAcademic researchpeer-review

16 Citations (Scopus)

Abstract

A direct numerical approach for solving the instability problem of multi-degree-of-freedom dynamic systems with general period-parameter excitation is developed based on the Floquet theory, Fourier series and generalized eigenvalue analysis. The developed direct numerical approach to the instability is applied to an inclined stay cable with sag under periodic two-support-motion excitation. The partially differential equation for the parametrically excited vibration of the cable is derived by using the transformation of displacements and converted into ordinary differential equations according to the Galerkin method. The unstable regions for parametrically excited vibration of the damped cable system with multi-degree-of-freedom are obtained to illustrate its overall instability. The effects of each mode vibration and parameters of the cable on the unstable regions are analyzed. The developed direct numerical approach to the parametrically excited instability is applicable to more general periodic parameter-excited systems.
Original languageEnglish
Pages (from-to)43-58
Number of pages16
JournalInternational Journal of Structural Stability and Dynamics
Volume6
Issue number1
DOIs
Publication statusPublished - 1 Mar 2006

Keywords

  • Direct numerical approach
  • Inclined stay cable
  • Parametrically excited instability
  • Two support motion excitations

ASJC Scopus subject areas

  • Civil and Structural Engineering
  • Building and Construction
  • Aerospace Engineering
  • Ocean Engineering
  • Mechanical Engineering
  • Applied Mathematics

Cite this